Alert archive / Kansas / Tornado Warnings in 2004

Tornado Warning 11, NWS Hastings, NE

May 21, 2004Osborne County, Kansas

NWS Hastings, NE issued this tornado warning at May 21, 2004, 7:19 PM CDT for Osborne County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2004, 7:19 PM CDT (00:19 UTC)
Expired
May 21, 2004, 8:00 PM CDT
In force
41 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Osborne County, KS

The radar

The Grand Island radar (KUEX), 108 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 4:50 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2863 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2863 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1882 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
0.4
Supercell composite
18.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGID 220019
TORGID
KSC141-220100-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
719 PM CDT FRI MAY 21 2004

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* TORNADO WARNING FOR...
  OSBORNE COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 800 PM CDT

* AT 718 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS TORNADO
  WAS LOCATED 7 MILES SOUTHWEST OF OSBORNE...OR ABOUT 38 MILES
  SOUTHEAST OF PHILLIPSBURG...AND MOVING NORTHEAST AT 20 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  OSBORNE AROUND 735 PM CDT...
  DOWNS AROUND 800 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3951 9902 3917 9897 3921 9853 3956 9854

$$
10

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at May 21, 3:12 PM CDT, 4 hours 7 minutes earlier.

Area forecast discussion, May 21, 3:12 PM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
312 PM CDT FRI MAY 21 2004

.SHORT TERM...OBVIOUS CONCERN IS SVR POTENTIAL THIS EVENING. OF NOTE
IS EJECTING UPR TROF COMING OUT OF ERN WY ATTM AND DVLPG CONVN ACRS
NE PANHANDLE. OTR FTR OF NOTE REMAINS W/LEFT OVER OUTFLOW BOUNDARY
AND WARM FRONT FM ABT BBW TO SUX WHICH SEEMS TO BE FVRD AREA FOR
CONV INITIATION YET LATE THIS AFTN. PROFILER NETWORK SHOWING LL
FLOW BACKING FM ERN NE BACK INTO NRN KS BUT AS YET NOT ENOUGH MASS
CVRG TO GET ANYTHING GOING HERE BUT THINGS ARE PRIMED FOR SURE.
STILL THINK LIKELY SCENARIO IS FOR INITIATION N NR OLD OUTFLOW/WARM
FRONT MERGER AND THEN DVLPMNT SOMEWAYS SWD ALG WK CONVERGENCE LINE
ACRS FAR WRN PORTION OF CWA NR OR SHORTLY AFT 22Z AS UPR TROF NEARS.
MID LVL SPEED MAX IN ASSOCN/W WY TROF AND NARROW BACKED LL CHANNEL
INVOF OF WARM FRONT PROMOTES A TORNADO THREAT GIVEN EXTREME
INSTABILITY WEDGE ACRS CNTRL/SC NEB. XPC ACTIVITY WILL ORGANIZE
QUICKLY INTO SVR MCS PROPAGATING E ACRS AREA EARLY TONIGHT.

AFT THAT...TOMORROW LOOKS POTENTIALLY EVEN MORE EVENTFUL. HWVR
MESOSCALE UNCERTAINTIES STEMMING FM TONIGHTS ACTIVITY PREVENTS ANY
REAL DETAIL ESP IN TERMS OF INHERENTLY HIGH SVR RISK.

.LONG TERM...SUNDAY THROUGH FRIDAY. EXTENDED RANGE MODELS IN
RELATIVELY CLOSE AGREEMENT WITH REGARD TO UPPER PATTERN EVOLUTION
NEXT WEEK...BREAKING DOWN STUBBORN ERN PAC RIDGE...ALBEIT PERHAPS A
BIT TOO AGGRESSIVELY.

REMNANTS OF WRN CONUS TROF CONTINUE TO LIFT NORTHEAST AND SHEAR OUT
SUNDAY AS UPSTREAM KICKER LIFTS ENE THROUGH PAC NW/INTERMOUNTAIN
WEST...THOUGH IT LOOKS TO BE WEAKENING AT THIS POINT AS WELL.
ANY SATURDAY NIGHT CONVECTION EXPECTED TO BE OUT OF THE AREA BY
EARLY SUNDAY MORNING...AND MUCH DRIER AIR WILL BEGIN TO ADVECT INTO
THE REGION AS SW FLOW DEVELOPS IN RESPONSE TO SFC LOW EMERGING FROM
ERN MT. NOT MUCH OF A TEMPERATURE DIFFERENCE FROM SATURDAY FOR MOST
OF THE AREA...SAVE FOR KS AND EXTREME SRN NEB COUNTIES WHERE
LOWER/MID 80S WILL REPLACE UPPER 80S/LOWER 90S. SUNDAY NIGHT LOOKS
DRY WITH ANY PRECIP FOCUSED TO THE NORTHWEST OF FORECAST AREA ALONG
SECOND SFC FRONT AND NOSE OF LLJ.

SECOND FRONT PUSHES THROUGH THE AREA MONDAY W/ COOLER TEMPERATURES
BEGINNING TO FILTER INTO THE PLAINS.  HAVE NOT GONE WHOLE HOG ON
DEGREE OF COOLDOWN MON/TUE SUGGESTED BY MODELS JUST YET GIVEN
AFOREMENTIONED CONCERN THAT THEY MAY BE BREAKING THE ERN PAC RIDGE
DOWN TOO AGGRESSIVELY. WILL NUDGE THEM DOWNWARD AND CONTINUE TO
MONITOR TRENDS. SMALL POPS MONDAY AFTERNOON/EVENING W/ FROPA
QUESTIONABLE AS ATMOSPHERE LOOKS RATHER DRY...THOUGH WITH STRENGTH
OF UPPER WAVE AND EXPECTED POTENCY OF FRONT WILL LEAVE AS IS FOR
NOW. BETTER CHANCES APPEAR MONDAY NIGHT THROUGH WEDNESDAY W/ UPPER
JET MAX OVERHEAD AND ISENTROPIC ASCENT ACROSS BAROCLINIC ZONE IN KS.

REMAINDER OF FORECAST LOOKED OKAY FOR NOW...W/ A GRADUAL TEMPERATURE
RECOVERY AS FORECAST AREA REMAINS ON COOL SIDE OF BAROCLINIC ZONE
AND UPPER FLOW TRANSITIONS FROM NW TO ZONAL BY FRIDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

EFFECTIVE JUNE 8 2004 THIS PRODUCT WILL HAVE THE ID CHANGED FROM
OMAAFDGRI...TO OMAAFDGID. FOR MORE INFORMATION CHECK OUT
THE FOLLOWING WEB ADDRESS/USE LOWER CASE LETTERS:
HTTP://WWW.CRH.NOAA.GOV/PUBLIC/WMOHEADERS/CRPHASE1.HTM

T/VII
Hazardous weather outlook, May 21, 5:39 PM CDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
539 PM CDT FRI MAY 21 2004

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-221200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE-
NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER-
VALLEY-WEBSTER-YORK-
539 PM CDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA
AND PARTS OF NORTH CENTRAL KANSAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

AN OUTBREAK OF SEVERE THUNDERSTORMS IS POSSIBLE THIS EVENING...
ESPECIALLY OVER SOUTH CENTRAL AND CENTRAL NEBRASKA WITH A LESSER RISK
ACROSS NORTHERN KANSAS.

A WARM FRONTAL BOUNDARY EXTENDED NORTHEAST ACROSS NEBRASKA
FROM A DEVELOPING AREA OF SURFACE LOW PRESSURE OVER NORTHWEST
KANSAS...WITH A DRYLINE EXTENDING SOUTHWARD ACROSS WESTERN
KANSAS. AN UPPER LEVEL DISTURBANCE MOVING OUT OF WESTERN
NEBRASKA WILL LEAD TO EXPLOSIVE THUNDERSTORM DEVELOPMENT THIS
EVENING.

NON SEVERE THUNDERSTORMS WERE CURRENTLY DEVELOPING JUST SOUTH OF
MCCOOK NEBRASKA...WITH ADDITIONAL DEVELOPMENT LIKELY TO THE NORTHEAST
ALONG A BEAVER CITY TO GREELEY LINE THROUGH 7 PM. STORMS THAT
DEVELOP SHOULD QUICKLY BECOME SEVERE WITH VERY LARGE HAIL AND
STRONG...DAMAGING WINDS EXPECTED AS THEY MOVE NORTHEAST ACROSS THE
OUTLOOK AREA...ESPECIALLY ACROSS SOUTH CENTRAL NEBRASKA.

IN ADDITION...A THREAT FOR ISOLATED TORNADOES REMAINS ALONG THE
SURFACE BOUNDARY FROM NEAR KEARNEY TO GREELEY THROUGH MID EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A THREAT OF SEVERE THUNDERSTORMS WILL EXIST ONCE AGAIN SATURDAY
AFTERNOON AS A COLD FRONT SLIDES INTO THE AREA AND ENCOUNTERS A VERY
UNSTABLE ATMOSPHERE. TORNADOES...LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE WITH THESE STORMS.

AN ADDITIONAL CHANCE OF THUNDERSTORMS WILL EXIST MONDAY INTO
WEDNESDAY OF NEXT WEEK AS ADDITIONAL DISTURBANCES MOVE ACROSS THE
REGION. THESE DAYS WILL BE FURTHER MONITORED FOR ANY SEVERE WEATHER
POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.

T

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:12 PM CDTSevere Thunderstorm WarningGIDOsborne, Smith63 min
May 21, 7:59 PM CDTSevere Thunderstorm WarningGIDOsborne46 min
May 21, 8:02 PM CDTSevere Thunderstorm WarningGIDJewell, Mitchell58 min
May 21, 8:59 PM CDTSevere Thunderstorm WarningGIDJewell46 min

Nearby

Tornado Warnings in Kansas, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.